Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Kansas City, MO

July 4, 20204 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 4, 2020, 8:19 AM CDT for 4 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2020, 8:19 AM CDT (13:19 UTC)
Expired
Jul 4, 2020, 11:15 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, MO, Chariton County, MO, Howard County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WGUS53 KEAX 041319
FFWEAX
MOC033-041-089-195-041615-
/O.NEW.KEAX.FF.W.0012.200704T1319Z-200704T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
819 AM CDT Sat Jul 4 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Southern Chariton County in north central Missouri...
  Central Carroll County in north central Missouri...
  Northwestern Howard County in central Missouri...
  Northern Saline County in central Missouri...

* Until 1115 AM CDT.

* At 819 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Carrollton, Fayette, Slater, Glasgow, Brunswick, Armstrong,
  Wakenda, Gilliam, Miami, De Witt and Dalton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3909 9267 3923 9311 3924 9348 3929 9348
      3927 9350 3924 9349 3924 9356 3945 9359
      3944 9307 3933 9270 3932 9271 3931 9269

FLASH FLOOD...RADAR INDICATED

$$

PP
1 follow-up statement
751 
WGUS73 KEAX 041614
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1114 AM CDT Sat Jul 4 2020

MOC033-041-089-195-041624-
/O.EXP.KEAX.FF.W.0012.000000T0000Z-200704T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chariton MO-Carroll MO-Howard MO-Saline MO-
1114 AM CDT Sat Jul 4 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN CHARITON...CENTRAL CARROLL...
NORTHWESTERN HOWARD AND NORTHERN SALINE COUNTIES WILL EXPIRE AT 1115
AM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3909 9267 3923 9311 3924 9348 3929 9348
      3927 9350 3924 9349 3924 9356 3945 9359
      3944 9307 3933 9270 3932 9271 3931 9269

$$

PP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:22 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 4, 6:22 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
622 AM CDT Sat Jul 4 2020

.Discussion...
Issued at 331 AM CDT SAT JUL 4 2020

Key Messages:
-Chance for scattered storms through Saturday morning.
-Above average temps return for the work week, suggesting the chance
for oppressive heat indices.

Calm overnight conditions dominates the area with light
northeasterly surface flow.  We will see a change in this pattern
around mid-morning when a mid-level vort max in northeast Oklahoma
will trigger the chance for scattered storms in central Missouri.
Ensemble guidance suggests MUCAPE values around 1000 J/kg, providing
enough instability to promote storm development.  And with no cap
in place and moderate lapse rates around 6 degrees C/km, storms will
be free to develop through the rest of the morning into early
Saturday afternoon. We do not expect any organized severe weather
with this round of storms, as deep layer shear values top out at
10 kts. These storms are expected to track west along the I-70
corridor as surface and midlevel flow will remain predominantly
east.

Conditions are expected to dry up by mid-afternoon with lingering
cloud coverage helping keep temps in the lower to mid 80s. Areas
that see some afternoon sunshine may experience warmer temps in the
mid to upper 80s. Despite mostly cloudy conditions for the 4th,
still expect to feel some muggy conditions as dew point temps will
remain in the lower 70s. Sunday will be a hair warmer in the mid to
upper 80s with mostly dry weather for the end of the weekend, minus
the slight chance for some isolated pop-up storms Sunday afternoon.

Upper level ridging will continue to remain in place over the
central CONUS for  much of the coming week.  The impact from this
persisting feature we are tracking will be the potential for
oppressive heat to affect a large portion of the area.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 618 AM CDT SAT JUL 4 2020

Scattered showers are starting to pop up across the area, and
while they are of no concern to the terminals at present they will
eventually push eastward and impact the terminals by mid morning.
Coverage of the storms will be hit or miss, so not all terminals
will be impacted for the entire morning and afternoon, but the
threat for storms to move in will be there through late afternoon.
There could be a few pockets of MVFR CIGs which will briefly cause
some lower flight categories for short periods.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Klaus/Leighton
Aviation...Leighton
Hazardous weather outlook, Jul 4, 4:01 AM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
401 AM CDT Sat Jul 4 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-050915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
401 AM CDT Sat Jul 4 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered thunderstorms are possible this morning through this
 afternoon however, severe weather is not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hot and humid conditions will approach the area Wednesday with
 temperatures rising into the low to mid 90s. Heat index values
 Thursday and Friday may approach 105 to 110 degrees.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:25 PM CDTSpecial Weather StatementEAXJackson50 min
Jul 4, 5:06 PM CDTSpecial Weather StatementEAXDaviess39 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.